Psychiatry and Clinical Psychopharmacology

Treatment resistant somatic symptoms after single dose synthetic cannabinoid misuse

Psychiatry and Clinical Psychopharmacology 2014; 24: Supplement S186-S187
Read: 559 Published: 18 February 2021

Synthetic cannabis is a psychoactive drug encompassing synthetic chemicals that produce psychoactive effects similar to the effects of cannabis. It is often known by the brand names “K2” and “spice” both of which are generalized trademark use for any synthetic cannabis product. Some studies suggest that synthetic cannabinoid intoxication is associated with acute psychosis, worsening of previously stable psychotic disorders, and it may trigger a chronic psychotic disorder among vulnerable individuals. Single dose synthetic cannabis misuse caused somatic complaint, treatment resistance headache and somatic pain, is going to be shared in this case report. A 21 year-old male patient applied to the hospital with treatment resistant headache, pain in his back and arthralgia. Those are the complaints that have been first described in August 2013 after he was exposed to single dose synthetic cannabinoid (derivated from Bonsai plant). According to patient’s claim, it was the first and last misuse of this chemical agent. After being exposed, some of the somatic complaints, especially headache, which was localized on apex part of the head and spread the entire head,have been described by the patient. In addition to his headache, arthralgia, tingle in his back part of the body and eye pain in the covers began after being exposed the synthetic cannabinoid. Most of the drugs (anxiolytic, antidepressant, pain killer) have been used to attenuate the severe pain but none of them improved to his complaint. We decided to conduct further investigation to elucidate the pathogenesis of his complaints. Biochemical, neuroimaging and neurological tests have been applied. Computerized Tomography and Electroencephalography results were in a normal range. Triacylglycerol; 256, Plasma Fe; 48, Total Cholesterol;142, immunochemical, sedimentation, urine and other biochemical parameters were within the acceptable range. We couldn’t find any organic etiology describing the current symptoms of patient. To provide a relief of his pain, we decided to start low dose antipsychotic for somatic symptoms (sulpiride) and selective serotonin reuptake inhibitor (Sertraline) while he was in the follow up period. There is limited knowledge in the literature related with synthetic cannabinoid misuse and clinical presentation. We should be aware of somatic complaints after single or chronic misuse of synthetic cannabinoid agent called “Bonsai” in daily life. Not only an atypical clinical presentation (unexplained headache) but also a psychotic exacerbation could be seen after single dose bonsai misuse. Further investigation should be needed to understand the pathological pathway of this synthetic agent.

EISSN 2475-0581